1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

The Daily Dose

Get the last 24hrs of new topics delivered to your inbox.

Click Here to Subscribe

Lexapro - Does it Make You Shallow?

Discussion in 'Medications & Substances' started by Remnarc, Nov 16, 2006.

Thread Status:
Not open for further replies.
  1. Remnarc

    Remnarc Member

    25
    0
    0
    I have never been much of an empathetic person. In fact I have always been called callous. I'm usually that ass that sits in the corner laughing his fool head off when someone trips or something embarrassing happens. I laugh even harder when it is me.

    Back to the question at hand, I have pretty much withdrawn myself from my family and friends. They all are there for me when I call them. The other day though, my mother went into the hospital with a suspected heart attack. When my dad told me I felt like I was seriously impartial to the whole ordeal. It is hard to explain. I guess the easiest way is if they would have said mom went to the store. It just didn’t register in my head that it was serious. She is fine now and expected to leave the hospital today. I did go and see her but I fear it was associated more with getting out of work then her actual well being.

    Not sure if this has to do with my meds or PTSD but other occasions I have gone 3 states over for a sniffle.

    Gregg
     
  2. Register to participate in live chat, PTSD discussion and more.
  3. batgirl

    batgirl I'm a VIP

    2,322
    172
    0
    I'm not sure about lexapro Gregg, because I've never been on it, but I relate to not feeling much, or having inappropriate emotional responses. If something very sad happens, I usually feel pretty blank or numb about it. Last year I went to a funeral (my first one since the shooting) and something really struck me as funny and I had to leave to avoid offending anyone. It makes me feel like a callous person too, like I don't really care about anyone or their feelings. But it's not really that so much as that I have this rather dark sense of humour, since the death of my family. I was told that my symptoms are likely related to the PTSD. Were you like this before you had PTSD too, or has it just started since your traumatic incident(s)? With me, I was a totally different person emotionally before the trauma.
     
  4. permban0077

    permban0077 Policy Enforcement Banned

    3,530
    108
    0
    Gregg,

    See the difference? Travel 3 states for a sniffle... Not a heart attack. It was overwhelming for you. It was a system over load and it does not make you a bad person not to freak out, it is A major stress and you blocked it. I really think a lot of people would respond that way with PTSD. Not a drug thing. Don't beat yourself up, you went into a mode to protect yourself from something that you may had thought would be worse. You saw her because you care and she is OK now and that is all that matters. No matter how you may feel it is processing in your head, your head is having your thought around the situation alter to protect you. You did just fine; OK, Gregg?

    Now to see what the drug is doing is if you have a crash and burn and relapse in symptoms. If you don't you know the meds are doing their job and great as that is some good stress just tossed your way to test it. I saw my grandfather ill and I did a week later (crash hard), did not know why at all; but I get it now and my bud pointed out don't you see, it started after you saw your grandfather who was dying. (This set of grand parents are my only blood I truly love)

    I would have felt bad for not seeing him and may have regretted it. But as months went by he was better to suddenly back in that shape. I did not go because I knew how jacked it left me last time, he died the dayeveryone called me to go to him. I did not even go to services. Well, now he knows what is wrong with me and I am sure he does not hold it against me, he knew I loved him and that is all that matters... He also knows I have come to a conclusion after all that mess. Funerals and the like are for the living, the dead do not care. Like me, when I die throw me over my exs fence so it freaks him out, I am not there anymore so why do I care? And I would get last laughs...
     
  5. dazednconfused

    dazednconfused Active Member

    76
    0
    0
    Oh wow!

    My husband is on lexapro and he is reacting the same way. When my son went to the hospital, he did not even come to the ER and just basically told me I was a hypochondriac. I was afraid he had a appendicitis and it did turn out that was not what it was, but he had a high fever and was complaining of pain in his side and back. He has alienated himself from his family too and cannot even stand to hear my voice or see me at all and has separated from me and my child and really does not care about anything at all, but himself and really not even himself. One day he will look like a hobo and the next day he will be all spiffied up and feeling a-ok. I really think it is the Lexapro with my husband, but he loves the stuff and has blocked me out of his medical care and just wants to be "left alone".

    Sounds like you both have about the same symptoms on this crap and I wish they would take it off the market if it is going to make my husband react this way and I know a lot of you out there would say it is not the medicine, but my husband vowed his unfailing love to me before he took this stuff and now has left me and cannot be around people at all and is so mean sometimes.

    Hope you get to feeling better, but I would talk to the doctor and there might be something else they could put you on or something. I was on Paxil before and I felt like I was in a tunnel or something and new I was supposed to have emotions, but did not have them. I am off that stuff now and I can actually feel and even though right now, I sometimes wish I could not feel anything as my husband walked out on me and my child, I still would rather feel than not.

    Hope things work out well for you and God bless!:music:
     
  6. cookie

    cookie I'm a VIP

    1,302
    83
    0
    gregg, i just got off lexapro, and i don't know if it's connected, but i felt very "plastic" emotionally sometimes. i could tell i wasn't feeling things normally, but couldn't figure it out
    Cathy
     
  7. No-Twitch-Tabitha

    No-Twitch-Tabitha Well-Known Member

    568
    41
    0
    When I took Lexapro, it made me worse - more depressed, suicidal for the first time in years. I had to get off it. I'm taking Cymbalta now, and it's working better for me.
     
  8. Boo-Damphir

    Boo-Damphir Active Member

    233
    13
    0
    You know Gregg, your feeling of "shallowness" may be related to the meds or it may just be an amplification of your personality. If you were always a rather unattached person, the meds won't make you warm and fuzzy.
    Do you feel guilty about not being some kind of emotional mess when you got the news about your Mom?
    There is another thread in the PTSD forum you may want to check out called "Trouble With Other Peoples Emotions" [DLMURL]http://www.ptsdforum.org/thread1530.html[/DLMURL]
    Simply put, many of us have trouble finding the additional capacity to deal with the emotions of others when we are so overwhelmed with all of our own junk.
    Hang in there, I think you are on to something.
    ~Boo
     
    Last edited by a moderator: Apr 21, 2015
  9. Remnarc

    Remnarc Member

    25
    0
    0
    Thank you everyone for your posts.

    batgirl-

    I agree, I just don’t have the ability to feel what they are feeling. The only time I do is related to sports. Weird, I won a couple of championship games in soccer and that is probably how I am able to relate because I had that experience first hand.

    veiled-

    I can see your point EXACTLY! It really makes a lot of sense.

    dazednconfused-

    I am sorry that you are going through that with your other half. I haven’t had feelings like what you have described. I did (for the first time in a very long time) Show up to where my wife works and brought flowers. It just kind of popped in my head when I was driving home one day.

    cookie-

    I am still trying to get past the way I was feeling before the meds. I really don’t think though that I have been on them long enough to really know how I am going to end up. I have had more reasonable days with the meds then not.

    Boo-Damphir-

    I can see the truth in it. As soon as I read what you posted it hit me like a ton of bricks.

    All-

    Thanks again everyone for the insights!

    Gregg
     
  10. anthony

    anthony Renovation Aficionado Founder

    32,970
    46,397
    57,850
    I will say it has nothing to do with Lexapro or medications at all, and more to do with PTSD itself. Black and white thinking does not allow for empathy... this is something we must relearn during the healing process as part of finding and discovering our emotional roots as such.
     
Loading...
Thread Status:
Not open for further replies.
Show Sidebar